Topical Diclofenac Labeling Updated to Match Oral Agents' Hepatotoxicity Warnings

Deborah Flapan

Disclosures

December 05, 2009

December 5, 2009 ( UPDATED December 18, 2009 ) — The labeling for topical diclofenac has been updated to match the prescribing information of oral diclofenac products, the US Food and Drug Administration (FDA), Endo, and Novartis announced late last night. The companies have sent a letter to healthcare professionals detailing the drug's potential risk for elevated liver enzymes as well as postmarketing reports of cases in which such drug-induced hepatotoxicity occurred.

"Postmarketing surveillance has reported cases of severe hepatic reactions, including liver necrosis, jaundice, fulminant hepatitis with and without jaundice, and liver failure," according to an alert sent last night by MedWatch, the FDA's safety information and adverse event reporting program. "Some of these reported cases resulted in fatalities or liver transplantation."

Cases of drug-induced hepatotoxicity have been reported within the first month of treatment with diclofenac but can occur at any time during treatment.

Physicians should discontinue diclofenac treatment immediately if patients continue to have abnormal or worsening liver test results, if liver disease symptoms develop, or if systemic manifestations occur, such as eosinophilia, rash, abdominal pain, diarrhea, or dark urine, according to the letter to healthcare professionals.

The letter also recommends that physicians advise their patients receiving diclofenac of the signs and symptoms of hepatotoxicity, including nausea, fatigue, lethargy, diarrhea, pruritus, jaundice, right upper quadrant tenderness, and flulike symptoms, and what to do if these signs and symptoms appear.

To reduce the risk for hepatotoxicity in patients receiving diclofenac sodium, the lowest effective dose should be used for the shortest time possible.

Postmarketing Data

The FDA requested that the prescribing information on topical products containing diclofenac be updated, making it consistent with the prescribing information of oral diclofenac products, a Novartis spokesperson explained to Medscape Medical News.

"Novartis has not identified any unique safety trends related to elevations in liver function tests with Voltaren Gel in the Unites States," the spokesperson added. "Voltaren Gel is safe and effective when used as directed and was well tolerated in the clinical study program, including a favorable hepatic safety profile. Additionally, with recommended use of Voltaren Gel, the systemic exposure is, on average, 6% of the systemic absorption of a comparable dose of oral diclofenac."

In their letter to healthcare professionals, Endo and Novartis advise physicians to measure transaminase levels regularly in patients receiving long-term therapy with diclofenac "because severe hepatotoxicity may develop without a prodrome of distinguishing symptoms. The optimum times for making the first and subsequent transaminase measurements are not known."

Clinical trial data and postmarketing experiences suggest that transaminase levels should be monitored within 4 to 8 weeks after initiating treatment with diclofenac. "However, severe hepatic reactions can occur at any time during treatment with diclofenac," they note.

Transaminase levels have been elevated at borderline or higher levels in about 15% of diclofenac-treated patients, the companies say in the letter to healthcare professionals. Alanine aminotransferase (ALT) (serum glutamic-pyruvic transaminase) is the recommended hepatic function marker for monitoring liver injury, they say.

However, in clinical trials, clinically important elevations (>3 times the upper limit of normal range [ULN]) of aspartate aminotransferase (AST) (serum glutamic-oxaloacetic transaminase) occurred in approximately 2% of about 5700 patients during diclofenac treatment (ALT was not measured in all patients). In a smaller open-label study of 3700 patients, similar elevations of ALT and/or AST levels were seen in approximately 4% of patients and "marked" elevations (>8 times the ULN) occurred in about 1% of patients. In this open-label study, "a higher incidence of borderline (<3 times the ULN), moderate (3-8 times the ULN), and marked (>8 times the ULN) elevations of ALT or AST was observed in patients receiving diclofenac when compared to other NSAIDs [nonsteroidal anti-inflammatory drugs]," the companies point out.

In addition, elevated transaminase levels were more common in patients being treated for osteoarthritis than in those with rheumatoid arthritis.

Diclofenac is a nonsteroidal anti-inflammatory drug indicated for the relief of the pain of rheumatoid arthritis, osteoarthritis, and ankylosing spondylitis.

More information is available on the FDA's MedWatch Web site.

Adverse events related to the use of diclofenac should be communicated to MedWatch by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....